Can Meth Withdrawal Cause Hallucinations?

 

Methamphetamine, which is usually called “crystal meth,” is an illicit drug that can cause potentially dangerous psychiatric and physical symptoms. While physical symptoms typically go away after about a week, psychiatric symptoms may last a much longer time.

What Is Meth Withdrawal & How Does It Happen?

When someone has meth withdrawal, it means that they suddenly stopped using the drug after taking it for an extended period of time. It usually begins immediately after someone stops using meth and can last as long as a few weeks. Meth withdrawal is known for consisting of two phases. The first phase begins during the first 24 hours after someone stops taking the drug and may last as long as a week. This phase is the most intense and involves a majority of the physical symptoms of withdrawal. The second phase starts after the first one is complete and may last anywhere from two to three weeks. While it’s rare, some users experience withdrawal symptoms for a few months. If this occurs, it means they have developed a condition called Post-Acute Withdrawal Syndrome (PAWS). Someone who experiences side effects of meth withdrawal should seek medical attention as soon as possible. So which side effects should someone who is going through meth withdrawal look out for?

Effects of Meth Withdrawal

The effects of meth withdrawal may vary depending on the individual who experiences it. There are, however, some general symptoms that are likely to occur during meth withdrawal. They include:

  • Extreme fatigue – feeling inactive, tired, and sleepy
  • Increased appetite – strong cravings for carbs
  • Meth cravings – strong desire to continue using
  • Depression – a depressed, low mood
  • Anxiety – anxious thoughts and behaviors
  • Psychosis – hallucinations and delusions

It is very common for someone who goes through meth withdrawal to have psychosis as a symptom.

Meth Withdrawal and Hallucinations

If someone has psychosis as a symptom during meth withdrawal, they are likely to experience hallucinations. When someone has a hallucination, it means that they see, hear, and feel things that aren’t really there. Also, someone may have hallucinations and delusions while they are high on meth. This depends on how much meth someone uses and how often they take it.

People can have difficulty coping with psychosis and hallucinations on their own, so further treatment may be necessary. Someone who is having hallucinations during withdrawal are encouraged to go to a medically-managed detox center or enroll in a long-term rehabilitation program. During treatment, they may be prescribed antipsychotic drugs and other medications to help ease their symptoms of psychosis. 

Other Ways to Manage and Treat Meth Withdrawal

There are some natural ways to ease some of the long-term effects of meth withdrawal. For example, exercise and meditation may help with anxiety. Additionally, those who are trying to stay sober should avoid triggers, stay in positive environments, and maintain a healthy diet.

Even if someone does not experience hallucinations during withdrawal, it’s still recommended that they receive inpatient or outpatient treatment for meth abuse or addiction. Treatment methods after meth withdrawal may include CBT (Cognitive Behavioral Therapy), Contingency Management, family education, individual counseling, 12-step support programs, and more. A rehabilitation specialist will be able to create a treatment plan that best suits the needs of every individual going through meth withdrawal.

To learn more about meth withdrawal and how to detox from meth in a healthy and comfortable environment, contact our team of substance abuse treatment representatives by calling 866-345-2147.